Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 228, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2001, 6:32 PM MDT for Kit Carson County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2001, 6:32 PM MDT (00:32 UTC)
- Expired
- Jul 31, 2001, 7:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2969 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 010032
SVRGLD
COC063-010115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT TUE JUL 31 2001
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
* UNTIL 715 PM MDT
* AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES NORTH OF FLAGLER...MOVING EAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SEIBERT AT 640 PM MDT
VONA AT 700 PM MDT
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FJREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
$$
LAT...LON 3949 10316 3926 10315 3930 10263 3957 10265
3957 10304 3954 10312
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:21 PM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 31, 2:21 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE GOODLAND KS 221 PM MDT TUE JUL 31 2001 PER WSR-88D IMAGERY AND SURFACE DATA...PREFRONTAL TROUGH IS CURRENTLY MOVING ACROSS THE WESTERN PART OF THE FORECAST AREA. THE FIRST CHALLENGE WITH THIS PACKAGE IS WHETHER THE BOUNDARY WILL INITIATE CONVECTION AS IT MOVES INTO HIGHER DEWPOINT AIR. LATEST LAPS DATA INDICATE THAT THE MID LEVEL CAP IS WEAKENING. FURTHER...A WEAK MID LEVEL WAVE WILL MOVE OVER THE AREA. LATEST SATELLITE IMAGERY SHOWS CUMULUS FIELD ALREADY DEVELOPING ACROSS EASTERN COLORADO. AS WAVE PROGRESSES EAST...MID LEVEL TEMPERATURES WILL COOL JUST ENOUGH TO AID CONVECTIVE DEVELOPMENT. THE BEST CHANCE FOR RAIN WILL BE ACROSS THE EASTERN PART OF AREA WHERE DEWPOINTS ARE NEAR 70 DEGREES. NEXT CHALLENGE WILL BE THE IMPACT OF COLD FRONT AS IT MOVES SOUTH FROM THE CENTRAL PLAINS. MODELS ARE IN AGREEMENT THAT THE FRONT WILL MAKE IT PAST THE FORECAST AREA BETWEEN 16Z-18Z WEDNESDAY. WEAK UPSLOPE FLOW WILL DEVELOP BEHIND THE FRONT. ALTHOUGH MODELS AGREE IN TIMING OF FRONT...THEY DIFFER SLIGHTLY IN HANDLING A VORTICITY MAXIMUM WHICH WILL MOVE OVER WESTERN KANSAS WEDNESDAY AFTERNOON. NGM IS MUCH MORE AGGRESSIVE WITH QPF WEDNESDAY AFTERNOON AND NIGHT. AVN IS THE DRIEST. PREFER THE COMPROMISE ETA WHICH BRINGS RAIN TO THE AREA WHILE KEEPING QPFS REASONABLE. WHILE IT IS TRUE THAT MID LEVEL WINDS WILL NOT BE THAT STRONG WEDNESDAY AFTERNOON...THERE WILL BE ENOUGH DIRECTIONAL SHEAR TO DEVELOP SOME STRONG CONVECTION. ETA VORTICITY GENERATION POTENTIAL LOOKS FAVORABLE WEDNESDAY AFTERNOON FOR A FEW SUPERCELLS. NUMERICAL GUIDANCE IS TOO COOL TONIGHT ON THE MINIMUM TEMPERATURES...AND PROBABLY TOO COOL FOR THE OTHER PERIODS AS WELL. EVEN WITH COLD FRONTAL PASSAGE...THICKNESS VALUES AND MID LEVEL HEIGHTS DO NOT CHANGE SUBSTANTIALLY. OF COURSE...UPSLOPE FLOW WILL COOL THINGS A BIT...BUT WILL GENERALLY GO ABOVE GUIDANCE TEMPERATURES. IN THE EXTENDED PERIOD...A TYPICAL SUMMER TIME PATTERN WILL CONTINUE AS MID LEVEL RIDGE REMAINS OVER THE CENTRAL PART OF THE COUNTRY. TEMPERATURES WILL BE HOT SO CAP WILL AGAIN INHIBIT MUCH CONVECTION. .GLD...NONE. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:31 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 44 min |
| Aug 1, 3:48 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 57 min |
| Aug 1, 4:05 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 55 min |
| Aug 1, 5:24 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 66 min |
| Aug 1, 5:37 PM MDT | Tornado Warning | GLD | Kit Carson | 38 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.